MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3+ L; FEMORAL COMPONENT CEMENTED

MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3+ L; FEMORAL COMPONENT CEMENTED
Catalog Number 02.12.0023L
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 10/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 14 november 2018: lot 152892: (b)(4) items manufactured and released on 23 september 2015.Expiration date: 2020-08-31.No anomalies found related to the issue.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Gmk-sphere patella resurfacing size 3, reference 02.07.0035rp (k090988).Lot 154112: (b)(4) items manufactured and released on 29 october 2015.Expiration date: 2020-10-06.No anomalies found related to the issue.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Preliminary investigation performed by r&d product "amanager" on november 15, 2018: preliminary investigation based on the pictures of the explanted femoral component and tibia insert.Revision surgery after 2 years and a half from primary surgery for loosening of the femoral component and of the patella.Even if the femoral component is completely covered by blood, no traces of residual cement can be detected on the internal surface.Absence or lack of cement on explanted components is usual to be seen even if the cause of revision is not loosening or mobilization.Therefore, the lack of adhesion between the cement and the implant is not an evidence of a faulty device.Furthermore any non-conformity can't be revealed in the distal surface of the component that could have contributed to the event.Poor cement inter-digitation on the implant surface are of various origin; they could be related to the cement and cementation procedure or mobilization of the implant during curing."looseing" of the patella too suggests that the problem is most likely related to the cement or cementation process rather than the implant.Pictures of the explanted patella are not available.Clinical evaluation performed by medical affairs manager on november 15, 2018: revision of femur, patella and tibial insert occurred 2 years and 7 months after implantation.According to the report, the cement didn't adhere to the femoral component.Radiographic images provided don't allow the evaluation of the cement mantle.The reason of this event cannot be determined.
 
Event or Problem Description
The patient came in complaining of loosening of the knee 2 years and 8 months after primary surgery.When the patient was under, the surgeon determined the femur and patella were loose.The surgeon found that the cement did not adhere to the femur.The surgeon revised the femur, insert and patella.

Brand Name
GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3+ L
Common Device Name
FEMORAL COMPONENT CEMENTED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8073324
Report Number3005180920-2018-00894
Device Sequence Number2261700
Product Code JWH
UDI-Device Identifier07630030862373
UDI-Public07630030862373
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K140826
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Catalogue Number02.12.0023L
Device Lot Number152892
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2018
Initial Report FDA Received Date11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR